I took ibuprofen for my osteoarthritis, but developed hives. Does this mean I’m allergic to all NSAIDs? What other therapeutic options do I have?
Anti-inflammatory drugs can have many allergic and allergic-type reactions, and ibuprofen is probably the most likely of all to do so.
For people with mild reactions, such as hives that go away, without swelling or shortness of breath, I recommend avoiding ibuprofen and similar medicines, such as naproxen (Aleve and Naprosyn, among others), as well as any other medication ending in “-profen,” such as ketoprofen or flurbiprofen.
Aspirin is safe for most people as far as allergies go, although it is a little more likely to cause side effects at higher doses.
The prescription medicines meloxicam (Mobic), nabumetone (Relafen) and celecoxib (Celebrex) are among the least likely to have any cross reaction with ibuprofen. Anti-inflammatory gels like diclofenac cream (Voltaren) should also be safe for topical use.
People with more serious reactions need a referral to an allergist, who may consider desensitization.
We had to get a router attached to our computer to get Wi-Fi for our house. Is there any health risk by sitting or sleeping near the router from the radio waves it puts out?
The energy output from a typical Wi-Fi router is about 10 watts, and the energy is the low-frequency, non-ionizing type.
Very powerful radio sources, such as AM radio towers, can actually cause injury by heating tissues, but these have a power output in the thousands, or even tens of thousands, of watts.
There has never been evidence of health effects on humans by low-output radio waves, such as the waves from Wi-Fi or cell phones.
One time, I drove a friend to the airport for an international flight. We were running late, and she feared missing the flight. My friend did not yell or even say much, but she got so stressed that her lips turned blue. And I mean both lips turned a deep, dark blue — nearly black. That scared me then and still does now. I don’t think that’s normal. What could that have been, and could she possibly be in danger if she gets stressed like that again?
Blue discoloration of skin or mucous membranes is called cyanosis. When the lips are affected, it’s considered “central” cyanosis. The leading cause of this is low oxygen levels.
Why a person would get low oxygen levels due to stress, without any physical activity, is a tough question — and not normal or common.
The first thing that comes to mind is congenital heart disease, the type that allows unoxygenated blood to mix with oxygenated blood.
However, having an adult with undiagnosed congenital heart disease is almost unheard of, and it would be likely that she would have many more symptoms. So, it’s hard for me to believe it. Many of the other causes are potential emergencies, such as a blood clot in the lung.
Some people, when they get very nervous, breathe very shallowly. It is possible to have oxygen levels drop from this.
If she had some mild heart, lung or hemoglobin disease, it could cause the oxygen level to go very low. That’s probably my best guess, but I would be happy to hear from readers with other explanations.